Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 224, NWS Pittsburgh, PA

July 26, 2005Allegheny County, Butler County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2005, 9:21 PM EDT for Allegheny County, Butler County, Pennsylvania. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2005, 9:21 PM EDT (01:21 UTC)
Expired
Jul 26, 2005, 10:30 PM EDT
In force
69 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Allegheny County, PA, Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 29 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:39 PM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 3:39 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT TUE JUL 26 2005

.SHORT TERM (REST OF TONIGHT)...
MADE UPDATE PER SEVERE THUNDERSTORM WATCH 687 TIL 11 PM. EXPECT
THUNDERSTORMS EARLY THIS EVENING TO BE ISOLATED AS THEY DEVELOP
ALONG INTERSECTIONS OF CLOUD STREETS AND OTHER MICROSCALE
CONVERGENCE BOUNDARIES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 221 PM EDT TUE JUL 26 2005)

AVIATION...

HOT AND HUMID AIR WILL PROVIDE THE INSTABILITY NEEDED TO KICK OFF
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GENERAL CONDITIONS
WILL BE VFR WITH MARGINAL HAZE.  ISOLD CONDITIONS WITH THE STORMS
WILL BE MVFR OR WORSE.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...

A COLD FRONT WILL MOVE THROUGH WEDNESDAY MORNING BRINGING COOLER AND
LESS HUMID CONDITIONS ON WEDNESDAY.  UNTIL THEN THE AIR WILL BE HOT
AND HUMID.  THIS WILL PROVIDE THE IMPETUS FOR THUNDERSTORMS THROUGH
THE NIGHT.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...FNT FINALLY CLEARS
THE FA WED EVE...BUT MODELS INDICATE THERMAL MOISTURE GRADIENT
REMAINS JUST SOUTH OF THE FA...THEN BEGINS TO RETURN NWD AS A WARM
FNT THU. ADJUSTED DEW POINTS UPWARD A BIT ON THU...AND INTRODUCED
LOW POPS FOR TSTMS THU AFTN. IF DGEX AND GFS CORRECT...THE FA WILL
SEE INCREASING CHCS FOR AFTN AND EVE TSTMS AS TIME GOES BY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FOR OHZ039>041-048>050-057>059-068-069 UNTIL 8
     PM TUESDAY.
  ...SEVERE THUNDERSTORM WATCH FOR OHZ039>041-048>050-057>059-068-
     069 UNTIL 11 PM TUESDAY.
PA...SEVERE THUNDERSTORM WATCH FOR PAZ007>009-013>016-020>023-
     029>032 UNTIL 11 PM TUESDAY.
  ...HEAT ADVISORY FOR PAZ013-014-020>022-029>032 UNTIL 8 PM
     TUESDAY.
WV...HEAT ADVISORY FOR WVZ001>004-012-021-022 UNTIL 8 PM TUESDAY.
  ...SEVERE THUNDERSTORM WATCH FOR WVZ001>004 UNTIL 11 PM TUESDAY.
&&
Hazardous weather outlook, Jul 26, 1:41 PM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
141 PM EDT TUE JUL 26 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-270901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
141 PM EDT TUE JUL 26 2005

VERY UNSTABLE HOT...HUMID AIR IS STILL SITUATED OVER THE AREA.  THIS
WILL GIVE THE REGION A GOOD CHANCE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  SOME OF THESE STORMS MAY BE VERY STRONG AND COULD
APPROACH THE SEVERE CATEGORIES OF PENNY SIZE HAIL AND DAMAGING
WINDS.  THESE STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING AND HEAVY
RAINFALL.

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jul 26, 7:14 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     4 W ALIQUIPPA           40.62N 80.33W
07/26/2005                   BEAVER             PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0645 PM     TSTM WND DMG     BEN AVON                40.51N 80.08W
07/26/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES DOWN...ALSO IN THE SEWICKLEY AND MOON TOWNSHIP
            AREAS.

&&

TP
Local storm report, Jul 26, 7:52 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     FRANKLIN                41.39N 79.84W
07/26/2005                   VENANGO            PA   EMERGENCY MNGR

            TREES DOWN.

0710 PM     TSTM WND DMG     SHIPPENVILLE            41.25N 79.46W
07/26/2005                   CLARION            PA   EMERGENCY MNGR

            TREES DOWN.

0715 PM     TSTM WND DMG     5 N TIONESTA            41.57N 79.45W
07/26/2005                   FOREST             PA   EMERGENCY MNGR

            TREES DOWN.

0730 PM     TSTM WND DMG     5 N PITTSBURGH          40.51N 79.98W
07/26/2005                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES DOWN IN KILBUCK AND MCANDLESS.

&&

TP
Local storm report, Jul 26, 8:21 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     PUNXSUTAWNEY            40.94N 78.98W
07/26/2005                   JEFFERSON          PA   TRAINED SPOTTER

            LARGE TREES BLOWN DOWN ACROSS SR119 BETWEEN PUNXSUTAWNEY
            AND BIG RUN.

0755 PM     TSTM WND DMG     5 W HOMER CITY          40.54N 79.25W
07/26/2005                   INDIANA            PA   EMERGENCY MNGR

            TREES DOWN ON POWER LINES ALONG WARREN ROAD.

&&

TP
Local storm report, Jul 26, 8:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
857 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     AVONMORE                40.53N 79.47W
07/26/2005                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG SR819N IN SALINA AND
            SR819S IN SALEM TWP. LIGHTNING STRUCK A HOME IN
            BLAIRSVILLE.

0820 PM     TSTM WND DMG     AVONMORE                40.53N 79.47W
07/26/2005                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ALONG SR819N IN SALINA AND
            SR819S IN SALEM TOWNSHIP.

0805 PM     TSTM WND DMG     5 N KITTANNING          40.90N 79.52W
07/26/2005                   ARMSTRONG          PA   EMERGENCY MNGR

            TREES DOWN.

&&

TP
Local storm report, Jul 26, 8:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     DERRY                   40.33N 79.30W
07/26/2005                   WESTMORELAND       PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0845 PM     HAIL             LEETONIA                40.88N 80.76W
07/26/2005  0.75 INCH        COLUMBIANA         OH   TRAINED SPOTTER

&&

TP
Local storm report, Jul 26, 9:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
908 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 W LISBON              40.78N 80.85W
07/26/2005                   COLUMBIANA         OH   TRAINED SPOTTER

            TREES BLOWN DOWN NEAR GUILFORD LAKE.

&&

TP

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:15 PM EDTSevere Thunderstorm WarningPBZWestmoreland45 min
Jul 26, 8:51 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence69 min
Jul 26, 8:06 PM EDTSevere Thunderstorm WarningPBZTuscarawas69 min
Jul 26, 8:19 PM EDTSevere Thunderstorm WarningPBZColumbiana71 min
Jul 26, 8:33 PM EDTSevere Thunderstorm WarningPBZCarroll57 min
Jul 26, 9:09 PM EDTSevere Thunderstorm WarningPBZJefferson81 min
Jul 27, 4:23 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.